June 1955

Regurgitation Type of Jaundice During Prolonged Therapy with Chlorpromazine

Author Affiliations


From the Departments of Medicine, Veterans Administration Hospital, University of Nebraska College of Medicine, and Creighton University School of Medicine, and the Department of Medicine, Veterans Administration Hospital; Instructor in Medicine, University of Nebraska College of Medicine and Creighton University School of Medicine (Dr. Lemire), and Resident in Internal Medicine, University of Nebraska College of Medicine (Dr. Mitchell).

AMA Arch Intern Med. 1955;95(6):840-845. doi:10.1001/archinte.1955.00250120076010

The appearance of jaundice following the administration of chlorpromazine (Thorazine) has been mentioned rarely in the literature.* Owing to the brief period in which this drug has been used, only a few patients with jaundice have been appraised regarding abnormal liver-function tests, systemic manifestations, course, duration, and prognosis. Therefore three cases of prolonged obstructive type of jaundice which were observed complicating therapy with this drug in three Omaha hospitals are reported below. —Mrs. S. S., a 65-year-old white woman, was hospitalized on Feb. 11, 1954, with a diagnosis of postinvolutional depression. She had been a diabetic for 15 years, well-controlled with diet and insulin. There was no history of allergy or of liver or biliary tract disease. Examination on admission was noncontributory. She received electrical shock therapy followed by chlorpromazine, receiving a total of 3360 mg., the highest daily dosage being 200 mg. On the 23rd day of drug therapy

First Page Preview View Large
First page PDF preview
First page PDF preview